Context: Incorrect dosing of alteplase has been associated with worse clinical outcomes in patients. However, patients at high risk of adverse events are more prone to dosing errors, thus confounding this relationship.
Objective: To determine if the association between incorrect dosing of alteplase and adverse outcomes is related to cause and effect or to confounding.
Design, setting, and patients: Observational analysis in May 2004 of a double-blind, double-dummy trial of 16,949 patients with ST-segment elevation myocardial infarction who were enrolled in the Assessment of the Safety and Efficacy of a New Thrombolytic (ASSENT-2) trial and were assigned to either a bolus of tenecteplase (with alteplase placebo bolus plus infusion) or a bolus of alteplase (with tenecteplase placebo plus infusion).
Main outcome measures: Thirty-day mortality, in-hospital stroke, and major bleeding associated with incorrect dosing of active alteplase compared with placebo alteplase.
Results: Incorrect dosing occurred in 4.9% of patients who received active alteplase and in 4.6% of patients who received alteplase placebo. Patients receiving incorrect doses of alteplase or alteplase placebo were more likely to be older, female, black, shorter, have lower body weight and systolic blood pressure, and have a higher Killip class at presentation. Thirty-day mortality was higher in patients who received an overdose (9.8%) or underdose (19.5%) of alteplase compared with those who received a correct dose (5.4%). The same pattern was present in patients who received an alteplase placebo (10.0% for overdose, 23.5% for underdose, and 5.4% for correct dose). Similar patterns were seen for in-hospital intracranial hemorrhage and major bleeding. The higher rates of adverse outcomes with incorrect dosing were largely accounted for by adjusting for baseline characteristics.
Conclusions: The relationship between incorrect dosing and patient outcome in ASSENT-2 is primarily due to confounding factors rather than incorrect dosing itself. These data highlight the need for caution when ascribing a causal relationship to associations between incorrect dosing and adverse outcomes.